New Mexico, 2009High Wind in New Mexico, September 21 to 22, 2009
September 21 to 22, 2009 · NWS MAF · 1 event in 1 county or zone
Strong northwest winds associated with a cold front moved across southeast New Mexico on this day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds associated with a cold front moved across southeast New Mexico on this day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 21, 4:57 PM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Sep 21, 4:57 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT MON SEP 21 2009
.DISCUSSION...
&&
.AVIATION...
STRONG COLD FRONT ON ITS WAY TO CWA. FRONT WAS LOCATED SOUTH OF
AMA AT 23Z AND MOVING SOUTH. VERY GUSTY WIND IN FRONTS WAKE...
MAY HAVE SOME BLOWING DUST. EXPECTING FRONT TO PASS TROUGH TAF
SITES BETWEEN 02Z AND 06Z. HAVE SOME STORMS OVER SE NM... THESE
COULD EXPAND IN COVERAGE.
&&
.PREV DISCUSSION... /ISSUED 300 PM CDT MON SEP 21 2009/
DISCUSSION...
A MAJOR PATTERN SHIFT IS CURRENTLY UNDERWAY ACROSS A LARGE PART OF
THE CENTRAL CONUS AS A STRONG EARLY SEASON CUTOFF LOW PRESSURE
CENTER CONTINUES TO CHURN ACROSS THE NORTHERN PLAINS. THE WELL
ADVERTISED COLD FRONT ACCOMPANYING THIS SYSTEM CONTINUES TO BEAR
DOWN ACROSS THE CENTRAL TX PANHANDLE EARLY THIS AFTERNOON WITH
BOUNDARY NOW MOVING THROUGH KLBB. A WEAK PRE-FRONTAL TROUGH HAS
NOW PUSHED THROUGH MUCH OF THE AREA WITH WEST-NORTHWESTERLY
DOWNSLOPE WINDS PREVAILING IN ITS WAKE. THIS HAS ALLOWED TEMPS TO
SOAR ONCE AGAIN THIS AFTERNOON WITH LATEST OBS SHOWING LOW TO MID
90S ACROSS MUCH OF THE AREA. BEST INSTABILITY THIS AFTERNOON
REMAINS WELL OFF TO THE EAST IN CLOSE PROXIMITY TO THE MAIN
MID-LEVEL THETA-E RIDGE ACROSS CENTRAL TX. KMAF RADAR SHOWING
SOME WEAK RETURNS ACROSS THE MARFA PLATEAU/LOWER TRANS PECOS.
ACTIVITY IS NOT EXPECTED TO BECOME TO ROBUST HOWEVER AS THE BEST
0-6KM SHEAR REMAINS WELL TO THE NORTH IN RESPONSE TO A DIGGING
MID-LEVEL JET MAX ACCOMPANYING THE MAIN POLAR VORTEX TO THE NORTH.
SURFACE COLD FRONT WILL PLOW THROUGH THE REGION TONIGHT LEADING TO
A STARK WIND SHIFT TOWARDS THE NORTH/NORTHEAST. SHORT TERM PROGS
ARE IN RELATIVELY GOOD AGREEMENT THAT A STRONG PRESSURE RISE
COUPLET WILL QUICKLY DESCEND ACROSS THE EASTERN NM HIGH PLAINS
FOLLOWING ITS PASSAGE...WHICH SHOULD RESULT IN THE STRONGEST
WINDS FROM THE SOUTHEAST NEW MEXICO PLAINS SOUTHWARD THROUGH THE
MARFA PLATEAU. HAVE DECIDED TO ISSUE A WIND ADVISORY FOR THESE
LOCATIONS IN ANTICIPATION OF THE STRONG ISALLOBARIC WIND RESPONSE.
WARNING CRITERIA WINDS WILL OCCUR ACROSS THE GUADALUPE PASS...AND
HAVE ALSO DECIDED TO ISSUE A HIGH WIND WARNING FOR THE DAVIS
MOUNTAINS ABOVE 6000 KFT. EXPECT STRONG WINDS TO PERSIST THROUGH
THE OVERNIGHT HOURS AND INTO THE EARLY MORNING BEFORE THE PRESSURE
GRADIENT SLOWLY BEGINS TO RELAX BY EARLY AFTERNOON. STRONG
ISENTROPIC LIFT ALONG THE 295-300K THETA SURFACES WILL HELP LEAD
TO SOME SHOWERS/ISOLATED THUNDER ACROSS THE AREA OVERNIGHT...AND
HAVE MAINTAINED THE HIGHEST POPS ACROSS THE EASTERN ZONES. BUFKIT
FORECAST SOUNDINGS STILL INDICATE SOME ELEVATED CAPE AND HAVE
DECIDED TO LEAVE AN ISO MENTION FOR THUNDER IN. REGARDING HIGHS
TOMORROW...MODEL GUIDANCE CONTINUES TO COME IN COOLER AND COOLER
WITH EACH SUCCESSIVE RUN. HAVE DECIDED TO FOLLOW THE COOLER MET
MOS NUMBERS AS IT APPEARS TO HAVE THE BEST HANDLE ON THE
SITUATION.
A COOL COUPLE OR MORNINGS EXPECTED BOTH WEDNESDAY THURSDAY AS
SURFACE HIGH PRESSURE NOSES INTO THE AREA. THIS SHOULD RESULT IN
RATHER WEAK SURFACE WINDS AND HAVE CONTINUED TO TREND LOWS DOWN
ACROSS THE BOARD. ONLY PROBLEM THAT IS READILY APPARENT IS THAT
SHORT TERM PROGS ARE STILL INDICATING SOME LOW-LEVEL MOISTURE
LINGERING AROUND WHICH MAY LEAD TO SLIGHTLY WARMER TEMPS THAN
CURRENTLY FORECAST. IN GENERAL...SUCCESSIVE SHORTWAVE TROUGHS
PASSING ACROSS THE REGION WILL LEAD TO CONTINUED SHOWER CHANCES
THROUGH THE WEEK.
EXTENDED (FRI-MON)...
MODELS HAVE COME INTO BETTER AGREEMENT DURING THE EXTENDED PERIOD
WITH THE 12Z GFS FARTHER EAST WITH THE PLACEMENT OF THE CENTRAL
PLAINS UPPER LEVEL LOW. THIS IS MORE IN LINE WITH THE ECMWF/CANADIAN
SOLUTION WHICH WOULD LEAD TO A GENERAL DRYING/WARMING TREND THROUGH
THE WEEKEND. ON FRIDAY HIGHER THETA E VALUES...UNSTABLE LI VALUES
AND SURFACE DEW POINTS IN THE LOW TO MID 50S SHOULD LEAD TO ISOLATED
DIURNALLY DRIVEN CONVECTION OVER THE HIGHER TERRAIN OF WEST TEXAS
AND SOUTHEAST NEW MEXICO. BY SATURDAY THE UPPER LEVEL LOW BEGINS TO
EJECT NORTHEAST TOWARD THE GREAT LAKES REGION AND AN UPPER LEVEL
RIDGE BEGINS TO MOVE INTO THE PACIFIC NORTHWEST AND GREAT BASIN
REGION. THIS WILL SET UP A BRIEF PERIOD OF NORTHWEST FLOW ALOFT
ACROSS THE REGION WHICH IS USUALLY CONDUCIVE TO CONVECTION ROLLING
IN FROM EASTERN NEW MEXICO OR THE TEXAS PANHANDLE. LOW
DEWPOINTS...MARGINAL INSTABILITY AND THE LACK OF A FORCING MECHANISM
ACROSS THE AFOREMENTIONED AREAS SHOULD LEAD TO MAINLY DRY
CONDITIONS. WE WILL INTRODUCE ISOLATED POPS ACROSS THE EXTREME
NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO AS WELL AS OVER THE
MOUNTAINS ON SATURDAY. ON SUNDAY UPPER LEVEL RIDGING BUILDS IN FROM
THE WEST USHERING IN DRIER AIR AND SHUTTING OFF RAIN CHANCES ACROSS
MOST OF THE AREA. TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL
SAT-MON. AFTERNOON HIGHS WILL APPROACH THE UPPER 80S TO NEAR 90
ACROSS MUCH OF THE PERMIAN BASIN SUNDAY AS A LOW LEVEL THERMAL RIDGE
BUILDS IN FROM THE SOUTHWEST. UPPER LEVEL RIDGING WILL PERSIST
THROUGH EARLY NEXT WEEK CONTINUING THE DRY AND UNSEASONABLY WARM
CONDITIONS ACROSS THE AREA.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 9 PM THIS EVENING TO NOON MDT TUESDAY FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY FROM 9 PM THIS EVENING TO NOON MDT TUESDAY FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...HIGH WIND WARNING FROM 10 PM CDT /9 PM MDT/ THIS EVENING TO 1 PM
CDT /NOON MDT/ TUESDAY FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
WIND ADVISORY FROM 10 PM THIS EVENING TO 1 PM CDT TUESDAY FOR
THE FOLLOWING ZONES... MARFA PLATEAU...REEVES COUNTY AND
UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&Hazardous weather outlook, Sep 21, 12:35 PM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT MON SEP 21 2009
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
235 PM CDT MON SEP 21 2009 /135 PM MDT MON SEP 21 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG COLD FRONT WILL BRING GUSTY NORTH WINDS TO ALL OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO THIS EVENING. THE STRONGEST
WINDS WILL OCCUR ACROSS THE GUADALUPE AND DAVIS MOUNTAINS WHERE
SUSTAINED WINDS ABOVE 40 MPH WITH GUSTS NEAR 60 MPH ARE EXPECTED.
VERY WINDY CONDITIONS ARE ALSO EXPECTED ACROSS THE SOUTHEAST NEW
MEXICO PLAINS...UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
CORRIDOR AND MARFA PLATEAU. SUSTAINED WINDS NEAR 35 MPH WITH GUSTS
NEAR 45 MPH ARE POSSIBLE.
THE COMBINATION OF GUSTY NORTH WINDS AND DRY SOILS MAY CREATE
LOCALIZED AREAS OF BLOWING DUST. VISIBILITIES MAY BE BRIEFLY
REDUCED TO AROUND 5 MILES IN BLOWING DUST...ESPECIALLY NEAR PLOWED
FIELDS AND CONSTRUCTION SITES.
MAINLY ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND TONIGHT. A FEW OF THE
STRONGER THUNDERSTORMS COULD PRODUCE GUSTY WINDS...OCCASIONAL
LIGHTNING STRIKES AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 21, 5:33 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT MON SEP 21 2009
TXZ082-220100-
TERRELL-
733 PM CDT MON SEP 21 2009
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN TERRELL COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF US 90 AT MILE
MARKER 331 AT 730 PM CDT...MOVING EAST AT 25 MPH. SMALL HAIL UP TO
THE SIZE OF PEAS...WIND GUSTS NEAR 50 MPH...AND DEADLY CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY THIS STORM.
PEOPLE IN SOUTHEASTERN TERRELL COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
High Wind, Eddy County Plains
- When
- September 21, 8:00 PM MST to September 22, 12:00 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, September 21, 2009$944,000 · 2 in hail · 34 events
- Flash Flooding and Hail in Oklahoma, September 21, 20091 injured · $186,000 · 1.75 in hail · 47 events
- Flash Flooding in Tennessee, September 21 to 26, 2009$1.3 million · 3 events
- Flash Flooding and Damaging Winds in Arkansas, September 21 to 22, 2009$262,000 · 60 kt wind · 11 events
- Flash Flooding and Hail in Mississippi, September 21, 2009$219,000 · 1 in hail · 6 events
- Flooding in North Carolina, September 21 to 22, 2009$110,000 · 4 events
- Flash Flooding and Hail in Arkansas, September 21, 2009$65,000 · 1.75 in hail · 13 events
- Damaging Wind and Lightning Strike in Texas, September 21, 2009$77,000 · 52 kt wind · 2 events
- Flash Flood and Flood in Alabama, September 21, 2009$60,000 · 2 events
- Flash Flood and Hail in Oklahoma, September 21, 2009$20,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Missouri, September 21, 2009$2,000 · 1 in hail · 20 events
- Flash Flood in Kentucky, September 21, 2009$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197468.